Utah, 2009Heavy Snow in Utah, April 2 to 4, 2009
April 2 to 4, 2009 · NWS SLC · 5 events in 5 counties and zones
A moist winter storm brought heavy snow to the higher terrain of Utah, with most of the precipitation in the valleys falling as moderate to heavy rain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist winter storm brought heavy snow to the higher terrain of Utah, with most of the precipitation in the valleys falling as moderate to heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 9:00 AM MST, 4 hours earlier.
Area forecast discussion, Apr 2, 9:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU APR 2 2009
.SYNOPSIS...THE NEXT IN THE SERIES OF STORM SYSTEMS TO AFFECT UTAH
WILL ARRIVE LATE TODAY...AND REMAIN THROUGH EARLY FRIDAY. A SECOND
STORM SYSTEM ON THE HEELS OF THE FIRST WILL ARRIVE LATE FRIDAY...AND
REMAIN OVER THE AREA THROUGH SATURDAY.
&&
.DISCUSSION...SHORTWAVE CURRENTLY OVER THE PACIFIC NW MOVING IN A
GENERALLY EASTWARD DIRECTION AT TIME. SEE LITTLE CHANCE FOR THIS
FEATURE DIGGING SE AND INTENSIFYING AS THE UPPER JET AXIS MAINLY
SOUTH AND EAST OF THIS FEATURE. THE SOLID AREA OF WARM ADVECTION
GENERATED PRECIP NEAR THE UT/ID BORDER AND POINTS NORTH NOT EXPECTED
TO MAKE MUCH OF A MOVE SOUTH TODAY. PRECIP WILL FINALLY DRIFT SOUTH
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS AS COLD AIR SURGES
SE WITH THE SHORTWAVE PASSAGE NORTH OF UTAH.
SOMEWHAT CONCERNED ABOUT THE LARGE SNOW TOTALS ACROSS THE NORTH WITH
THIS FEATURE THROUGH FRIDAY MORNING. THE BEST FRONTOGENETIC FORCING
EXISTS IN RATHER SHORT WINDOW...AND MAINLY ACROSS THE CNTRL PORTION
OF THE STATE. DEEP LAYER INSTABILITY WILL EXIST ACROSS THE NRN/CNTRL
MOUNTAINS ALONG WITH FAVORABLE FLOW TO BRING OROGRAPHIC INFLUENCES
IN TO PLAY. STILL...AMOUNTS IN EXCESS OF A FOOT MAY BE A STRUGGLE
THROUGH FRIDAY MORNING...AND WILL PROBABLY SCALE THING BACK A BIT IN
THE UPDATE.
THE FEATURE OF GREATER INTEREST WILL BE THE SECOND VORTICITY MAX
WHICH RIDES IN ON THE HEELS OF TONIGHTS FIRST SHORTWAVE. THIS SECOND
FEATURE WILL DIVE SE OUT OF THE GULF OF ALASKA AND CARVE OUT A
FAIRLY DEEP TROUGH ACROSS THE GREAT BASIN FRIDAY NIGHT. THIS TROUGH
IS EXPECTED TO CLOSE OFF AS IT MOVES THROUGH ERN UT/WRN CO...LEAVING
MUCH OF THE FORECAST AREA IN A WRAP AROUND PRECIP EVENT THROUGH
SATURDAY. THIS SECOND SYSTEM LOOKS TO BE THE BIGGER SNOW PRODUCER
FOR THE NRN/NERN MOUNTAINS. SOLID DEEP LAYER WARM ADVECTION ALONG
WITH PLENTY OF MOISTURE SHOULD RESULT IN RATHER SIGNIFICANT SNOW
TOTALS ACROSS THE MOUNTAINS AND FAVORED ADJACENT VALLEYS BY LATE
SATURDAY.
STRONG HIGH PRESSURE ALOFT WILL SETTLE ACROSS THE AREA FOR SUNDAY
THROUGH EARLY NEXT WEEK. THE NEXT SYSTEM OFF THE CA COAST WILL
LIKELY WEAKEN AS IT MOVES INTO THE GREAT BASIN AROUND THE MIDWEEK
PERIOD. SUSPECT THAT THIS SYSTEM WILL BE A BIT WARMER THAN RECENT
STORMS...WITH VALLEY RAIN AND MOUNTAIN SNOW THE PREDOMINATE PRECIP
TYPES.
&&
.AVIATION...OCCASIONAL VIRGA/LIGHT RAIN SHOWERS WILL OCCUR OVER AND
AROUND THE SLC TERMINAL THROUGH THE DAY TODAY...WITH CIGS NEAR
6000FT AGL. SOUTH WINDS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL
THROUGH THE AFTERNOON...WITH OCCASIONAL GUSTS OF 25-30KT.
HOWEVER...THERE IS A 20 PERCENT CHANCE OF NORTHERLY OR VARIABLE
WINDS NEAR SHOWERS/VIRGA.
A COLD FRONT ASSOCIATED WITH THE NEXT STORM SYSTEM IS EXPECTED TO
ARRIVE AROUND 23-02Z...SHIFTING WINDS TO NORTHWESTERLY AND BRINGING
A BETTER CHANCE OF PRECIPITATION. PRECIPITATION WILL BEGIN AS RAIN
WITH A 10 PERCENT CHANCE OF THUNDERSTORMS. LOW-END VFR TO MVFR
CONDITIONS ARE POSSIBLE IN THE HEAVIER PRECIPITATION. PRECIPITATION
IS NOT EXPECTED TO CHANGE TO SNOW UNTIL AT LEAST 10Z TOMORROW
MORNING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 6 PM THURSDAY TO 10 AM FRIDAY FOR
UTZ007-UTZ008-UTZ009-UTZ010-UTZ517.
WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 10 AM FRIDAY FOR
UTZ006.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Apr 2, 3:27 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 AM MDT THU APR 2 2009
UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
427 AM MDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS TODAY AS THE
NEXT STORM SYSTEM BEGINS TO APPROACH THE REGION. THE SNOW IS
EXPECTED TO BECOME HEAVY AT TIMES AT THE HIGHER ELEVATIONS LATE
THIS EVENING AND TONIGHT AS A COLD FRONT CROSSES THE AREA...THOUGH
VALLEY LOCATIONS ARE EXPECTED TO SEE RAIN.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WEST DESERTS
LATE THIS AFTERNOON...BECOMING SCATTERED IN NATURE ACROSS THE
CENTRAL PORTION OF UTAH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL BE HEAVY AT TIMES ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS FRIDAY AS LOW PRESSURE MOVES ACROSS THE SOUTHERN PORTION
OF UTAH. GUSTY SOUTHWEST WINDS ARE EXPECTED ACROSS THE SOUTHERN
PORTION OF THE STATE FRIDAY WITH A THREAT OF THUNDERSTORMS AS THE
COLD FRONT MOVES THROUGH.
WRAP AROUND MOISTURE WILL AFFECT THE NORTHERN SECTIONS OF UTAH AND
SOUTHWEST WYOMING FRIDAY NIGHT INTO SATURDAY AS THE STORM SYSTEM
PULLS EAST INTO COLORADO. THE SNOW WILL TAPER OFF IN THE MOUNTAINS
LATE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Heavy Snow, Western Uinta Mountains
- When
- April 2, 1:00 PM MST to April 4, 7:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Chalk Creek #1 SNOTEL received 2.75 inches liquid equivalent, or approximately 35 inches of new snow for the event.
Heavy Snow, Central Mountains
- When
- April 2, 1:00 PM MST to April 4, 7:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
Pine Creek SNOTEL received 2.30 inches liquid equivalent precipitation, or approximately 30 inches of new snow for the event.
Heavy Snow, Wasatch Mountains I-80 North
- When
- April 2, 2:00 PM MST to April 4, 1:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Farmington SNOTEL received 2.20 inches of liquid equivalent, or approximately 28 inches of new snow for the event.
Heavy Snow, Wasatch Mountains South of I-80
- When
- April 2, 2:00 PM MST to April 4, 9:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Alta received 50 inches of new snow for the event, while Snowbird received a storm total of 42 inches of snow. Other storm totals included 28 inches at Brighton Crest and 27 inches at Solitude.
Heavy Snow, Wasatch Plateau/Book Cliffs
- When
- April 2, 2:00 PM MST to April 4, 7:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
Clear Creek #1 SNOTEL received a storm total of 2.30 inches liquid equivalent precipitation, or approximately 30 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167629, 167681, 167624, 167626, 167679.